Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 30, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Apr 13, 2018, 3:30 AM MDT for 5 counties in New Mexico. It took effect at Apr 13, 2018, 11:00 AM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 3:30 AM MDT (09:30 UTC)
- In effect from
- Apr 13, 2018, 11:00 AM MDT
- Expired
- Apr 13, 2018, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 60 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 2:47 PM MDT | HIGH SUST WINDS 41 | 10 Wnw Albuquerque, NM | KAEG AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3990 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697 WWUS85 KABQ 130930 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 330 AM MDT Fri Apr 13 2018 ...RED FLAG WARNING IN EFFECT TODAY BETWEEN 11 AM AND 8 PM ACROSS THE EAST CENTRAL PLAINS...MIDDLE RIO GRANDE VALLEY AND WEST CENTRAL HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY... .Despite much cooler temperatures today, very low humidity will persist. Additionally, strong northwest winds have, and will continue to, develop behind the cold front. Though fire behavior should not be as extreme as yesterday due to the cooler temperatures, critical fire weather conditions are still expected. A back door cold front will slide through eastern New Mexico during the afternoon. As it passes, humidities will increase and winds will become northerly. Critical fire weather conditions may end earlier across the East Central Plains depending on the timing of the front. NMZ106-108-109-140200- /O.NEW.KABQ.FW.W.0030.180413T1700Z-180414T0200Z/ Middle Rio Grande Valley-East Central Plains- West Central Highlands- 330 AM MDT Fri Apr 13 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 11 AM this morning to 8 PM MDT this evening. * AREA AND TIMING...This includes the East Central Plains, Middle Rio Grande Valley and the West Central Highlands from late this morning through early evening. * 20 FOOT WINDS...West to northwest 25 to 35 mph with gusts near 50 mph. Winds will switch around to the north across the East Central Plains during the mid to late afternoon hours. * RELATIVE HUMIDITY...Falling between 10 and 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ 34
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 13, 12:04 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, Apr 13, 12:04 AM MDT, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1204 AM MDT Fri Apr 13 2018 .UPDATE... Strong westerly winds are persisting across portions of central, western and south central NM. An observation site in eastern Lincoln County just recorded it's highest wind gust of the day, at 56kt, just 30 minutes ago. Therefore, will extend some high wind warnings and wind advisories through the overnight hours. Additional zones will be added for portions of northwest NM and eastern NM with the morning package. Winds in these areas have decreased for now, though will re-strengthen by mid morning once again. Updates out shortly. && .AVIATION... 00Z TAF CYCLE Strong west to northwest winds will continue overnight, especially across central and south central areas with gusts between 40 and 50kt possible. BLDU will remain a concern though significant reductions in visibility are not expected overnight. A cold front, currently across northwest NM, will continue to press southeast, switching winds around to the northwest. A band of clouds along and behind the front may obscure mt tops overnight and some light precip is possible. Winds will increase across all but northeast NM by mid morning, and will persist into the early evening hours with gusts of 40 to 50kt. BLDU may reduce visibilities during the aftn. Additionally, a back door cold front will push into northeast NM today, increasing the potential for light precipitation as well as switching winds across to the north. This front will press southward through the evening. 34 && .PREV DISCUSSION...344 PM MDT Thu Apr 12 2018... .UPDATE... Decided to add the Northwest Plateau including Farmington and the Far Northwest Highlands to the High Wind Warning for this afternoon and early evening. NAM MOS forecast of high wind gusts is verifying well at FMN. Impacts include widespread blowing dust and at least one accident on Highway 491 potentially attributable to cross winds and blowing dust noted on NMRoads.Com. Will update the NPW now, and the Zone Forecast shortly thereafter. SPS also on the way for the blowing dust in the NW. 44 && .PREV DISCUSSION...330 PM MDT Thu Apr 12 2018... ...WINDY TO VERY WINDY CONDITIONS TO PERSIST IN SOME PLACES TONIGHT THROUGH SATURDAY... .SYNOPSIS... A potent upper level low pressure system slowly passing north of New Mexico will continue to steer the jetstream across the state tonight through Friday with strong to very strong winds. Significant blowing dust and wind damage will be possible this afternoon and early evening, when wind gusts will peak from 55 to 70 mph across much of northern and central New Mexico. Widespread critical fire weather conditions are also expected for the remainder of today. After wind speeds weaken some late tonight, they will restrengthen on Friday with gusts from 40 to 55 mph, except for gusts over 60 mph again from around Farmington to around Clines Corners. A Pacific cold front crossing late Thursday will cause high temperatures to fall well below normal on Friday and Saturday. A back door cold front will then cause strong winds to persist late Friday through Saturday across the northeast and far east central plains. A few to 4 inches of snow are expected in the Sangre de Cristo Mountains tonight through Friday night. A warming trend will commence early next week, but windy conditions will redevelop Monday and especially Tuesday with more fire weather concerns. && .DISCUSSION... The nose of a polar jet stream is arriving over NM this afternoon as a 988 mb surface low over eastern CO continues to deepen. Well above normal high temperatures with ample atmospheric mixing and instability are all working with the strong pressure gradient to produce very strong winds across most of northern and central NM. An area of broken cloud cover over central areas is probably inhibiting mixing there, but this is expected to shift eastward and thin out some as the afternoon progresses. The surface low in eastern CO will shift gradually eastward onto the Great Plains tonight as an attendant 500 mb low deepens to 545 dam (or so). These features will cause windy conditions to persist through tonight and Friday. Winds will shift out of the northwest overnight, before strengthening again on Friday. Blowing dust is again expected on Friday, but the dust and fire weather concerns won't be as high because the cooler atmosphere will be more stable. MOS guidance suggests wind speeds behind the back door cold front could again gust over 60 mph in Union County late Friday through Saturday, with gusts up to 50 mph possible as far south as Clovis and Portales. A ridge of high pressure will cross from the west on Sunday with a break from wind and fire weather concerns. However, another upper level low pressure system will move over the northwest US Sunday night through Tuesday steering the jet stream over Colorado and New Mexico again. The surface low in eastern CO may drop to about 990 mb. Surface winds will become windy again Monday when gusts up to 45 mph will be possible. Gusts may reach up to 60 mph in some areas again on Tuesday. There will probably be widespread critical fire weather conditions both days. 44 && .FIRE WEATHER... ...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY... ...STRONG WINDS AND LOW HUMIDITY FRIDAY ACROSS THE EAST CENTRAL PLAINS AND LOWER RIO GRANDE VALLEY... ...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY AND POSSIBLY TUESDAY... An extreme fire weather event is underway ahead of an approaching Pacific trough and associated cold front. Strong cold air advection is forecast tonight behind the Pacific cold front, but winds will still be strong and humidity recovery will be poor across a majority of the area. This sets the stage for more critical fire weather potential Friday as strong winds and low humidity persists. However, cold air advection will hold temperatures 15 to 20 degrees below normal and Haines values will come down from today's 5-6 to values of 4-5. May need to pull the trigger on a warning for the lower portions of the Rio Grande Valley and southern portions of the East Central Plains for Friday. Breezy to locally windy conditions will persist into Saturday as the upper low slowly pulls away from the region, but a more stable atmosphere should significantly limit fire growth. An upper level ridge will move east across New Mexico on Sunday, with a renewed warming/drying trend. Mostly poor humidity recovery Sunday night will set the stage for another critical fire weather event on Monday, as another potent Pacific trough and associated cold front approach from the west. Moderate southwest flow, a deepening lee side trough, excellent mixing and many hours of single digit humidity will contribute to critical fire weather conditions Monday. Critical fire weather conditions will likely persist into Tuesday, but may be confined to the eastern half of the area depending on the timing of the frontal passage. Yet another critical fire weather event may be shaping-up for late next week as an upper level low approaches from the west. The timing/orientation of the upper level feature will largely determine how much, if any, of our area hits critical threshold. A compromise of the 12Z ECMWF and GFS solutions would place the western two- thirds of our area in a critical fire weather scenario by Thursday. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM MDT Friday for the following zones... NMZ506>508-511-519-520-522. High Wind Warning until midnight MDT tonight for the following zones... NMZ512>515-520-522-525-527>529-531>534-537. Red Flag Warning until midnight MDT tonight for the following zones... NMZ103-104-106>108. High Wind Warning until 8 PM MDT Friday for the following zones... NMZ521-523-524-526-539-540. &&
Hazardous weather outlook, Apr 12, 4:26 AM MDT, 23 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 426 AM MDT Thu Apr 12 2018 NMZ501>540-131200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 426 AM MDT Thu Apr 12 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Westerly winds will become very strong to damaging today with gusts to between 60 and 70 mph, and persist this evening. Extremely critical fire weather conditions and areas of reduced visibilities in blowing dust will also be widespread. Travel will be difficult and even hazardous for high profile vehicles, especially on north to south oriented highways. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very strong to damaging winds persist over the Central Highlands and South Central Mountains Friday, while strong winds redevelop elsewhere with some areas of blowing dust. Friday through Saturday night will be significantly cooler, with temperatures about 10 to 20 degrees below average. Snow fall amounts of 1 to 5 inches are possible over portions of the north, with the higher amounts over the Sangre de Cristo mountains and far northeast New Mexico Friday and Friday night. Interstate 25 from the Las Vegas area to Raton Pass may be impacted by minor amounts of snow as well. Windy, dry and warmer weather expected next Monday and Tuesday with critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wind speeds and impacts as well as precipitation amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx.
In the hours before
Local storm report, Apr 12, 11:46 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1146 PM MDT THU APR 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HIGH SUST WINDS 2 SSW FORT STANTON 33.47N 105.54W
04/12/2018 M48 MPH LINCOLN NM AWOS
KSRR AWOS.
1055 PM NON-TSTM WND GST 2 SSW FORT STANTON 33.47N 105.54W
04/12/2018 M66 MPH LINCOLN NM AWOS
KSRR AWOS.
1120 PM NON-TSTM WND GST 18 NNE ENCINOSO 33.92N 105.34W
04/12/2018 M64 MPH LINCOLN NM MESONET
CSBF TRANSWESTERN PUMP.
&&
EVENT NUMBER ABQ201800488
EVENT NUMBER ABQ201800489
EVENT NUMBER ABQ201800490
JLSLocal storm report, Apr 13, 12:23 AM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1223 AM MDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM NON-TSTM WND GST 4 E SANDIA PARK 35.15N 106.29W
04/12/2018 E65 MPH BERNALILLO NM NWS EMPLOYEE
&&
EVENT NUMBER ABQ201800491
JLSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 12:15 AM MDT | High Wind Warning | ABQ | 35 hr | |
| Apr 13, 12:15 AM MDT | Wind Advisory | ABQ | 35 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.